Used to treat various mental illnesses such as schizophrenia, major depression, and bipolar disorder, the prescription drug Abilify has been linked to compulsive behaviors, including gambling addiction, hypersexuality and loss of impulse control.
Several patients affected by compulsive behaviors lost substantial amounts of money and chose to file a lawsuit to pursue compensation for damages.
What is Abilify?
Millions of Americans suffer from major depression, bipolar disorder, and schizophrenia. Antipsychotic medications are often prescribed to treat symptoms of those mental illnesses and improve the lives of many patients. Abilify is an antipsychotic medication used to treat schizophrenia and bipolar disorder. This drug may also be used with other medications to treat patients with major depressive disorder, or on its own to treat irritability associated with autistic disorders and Tourette’s syndrome.
Abilify and Gambling Addiction Risk
In a report published by The British Journal of Psychiatry in July 2011, three case reports suggest that pathological gambling may have been adversely affected following treatment for psychosis with the antipsychotic aripiprazole, also known as Abilify. In the report, all three patients reported a positive response to their psychotic symptoms after using the medication. However, they also noted strong urges to gamble following they started treatment.
Based on five reports of pathological gambling in Canada and an additional eighteen international reports, a Canadian Safety Review published in November 2015 concluded that there was a connection between aripiprazole and certain pathological behaviors such as compulsive shopping and hypersexuality.
What is Compulsive Gambling?
Gambling addiction is a type of impulse-control disorder. Although compulsive gamblers may be hurting loved ones or themselves, they cannot control the urge to bet (and often lose) money. Similar to the effects produced by drugs and alcohol, gambling can trigger the brain’s reward system, leading to addiction.
Common signs of this type of compulsive behavior include:
- The need to be secretive about betting
- Difficulty controlling gambling habits
- Desperately attempting to recoup losses
- Family and friends may become worried and concerned
According to the University of Maryland Medical Center, pathological betting often involves repetitive behaviors, and people who suffer from this problem have a difficult time resisting or controlling their urge. Treatment options include cognitive behavioral therapy (CBT), self-help or 12-step programs, and possibly medication.
Compulsive gambling may also lead those affected to continually chase bets, deplete savings, accumulate debt, or resort to theft or fraud to support the addiction. Many factors may trigger the impulse to wager money. For some, the addiction may start with the very first bet. However, problems with gambling typically progress over time, often set off by periods of stress or depression. Excessive losses may lead to emotional, physical, and psychological damages, and in some cases, may lead to other forms of addiction, including drugs and alcohol.
Warnings Issued by Regulatory Agencies
In 2012, the European Medicines Agency (EMA) requested that the product information for prescription Abilify be updated to include warnings about compulsive gambling. According to the EMA, post-marketing reports of this dangerous disorder have been reported among patients who were prescribed the drug, regardless of any prior history of similar addictions.
In addition to the request made by the EMA, Canadian regulators issued an update for product labels advising patients of an increased risk of impulsive behaviors, including binge eating and hypersexuality.
In the United States, however, there are currently no product label warnings about the potential link between aripiprazole and loss of impulse control. The Food and Drug Administration (FDA) acknowledged this risk in May 2016 but never issued a label change or a product recall.
The Abilify Compulsive Gambling Mass Tort
Lawsuits in California and Minnesota allege wrongful conduct on the part of the manufacturers Bristol-Myers Squibb and Otsuka Pharmaceutical Company. Patients claim that the drug makers knew or should have known that Abilify, when taken as prescribed and intended, causes and contributes to an increased risk of serious and dangerous side effects including uncontrollable compulsive behaviors and loss of impulse control.
Additionally, the litigations centralized in the MDL No. 2734 allege that the drug makers have failed to investigate or conduct any studies on these potential dangers. They also failed to release the results of any clinical trials that they might have done to the public.
Currently, most plaintiffs claim that the medication may have caused them to suffer substantial financial, mental, and physical damages, and are now seeking financial compensation.
Other Abilify Risks
The FDA warns that elderly patients with dementia-related psychosis who are treated with antipsychotic drugs such as aripiprazole are at an increased risk of death. Because older patients may have other medical conditions in addition to dementia or psychiatric illnesses that may require prescription medications, they are at a greater risk of experiencing severe side effects.
Likewise, there was an increased incidence of cerebrovascular adverse events such as stroke and transient ischemic attack (brief stroke-like event) in Abilify-treated patients.
Other serious risks associated with Abilify include:
Neuroleptic Malignant Syndrome (NMS)
Neuroleptic malignant syndrome (NMS) is a potentially life-threatening neurological disorder often associated with the use of antipsychotic drugs. Manifestations of NMS include high body temperature, muscle rigidity, altered mental status, and evidence of irregular blood pressure or cardiac dysrhythmia.
In a case report published in The Primary Care Companion to the Journal of Clinical Psychiatry iin 2007, symptoms of NMS were present in a 71-year-old patient who used Abilify to treat schizophrenia. Symptoms of the patient’s condition included an abrupt change in mental status, noted skin flushing, increased body temperature, and marked muscle rigidity.
Tardive dyskinesia is a condition that affects the nervous system, often caused by long-term use of some psychiatric drugs. Prevalence of the syndrome is highest among elderly women.
Although the relationship between atypical antipsychotic drug use and hyperglycemia is not completely understood, atypical antipsychotic medications have been associated with metabolic changes, including hyperglycemia/diabetes mellitus, dyslipidemia, and body weight gain. Epidemiological studies suggest an increased risk of dangerous hyperglycemia-related adverse reactions.